Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 75, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 8, 2003, 1:06 PM EST for Saint Joseph County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2003, 1:06 PM EST (18:06 UTC)
- Expired
- Jun 8, 2003, 1:30 PM EST
- In force
- 24 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Saint Joseph County, MI
The radar
The Grand Rapids radar (KGRR), 83 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 12:20 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 081806 SVRIWX MIC149-081830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 204 PM EDT SUN JUN 8 2003 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN ST. JOSEPH COUNTY IN MICHIGAN * UNTIL 230 PM EDT * AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTHWESTERN ST. JOSEPH COUNTY...MOVING NORTHEAST AT 45 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... HOWARDSVILLE FLOWERFIELD SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4204 8579 4198 8563 4227 8507 4243 8528
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:20 AM EST, 9 hours 46 minutes earlier.
Area forecast discussion, Jun 8, 3:20 AM EST, 9 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 320 AM EST SUN JUN 8 2003 SHORT TERM DISCUSSION... FORECAST CHALLENGES ARE POPS AND SEVERE POTENTIAL FOR TODAY AND POPS FOR TUESDAY. MODELS IN GOOD AGREEMENT WITH BRINGING MID LEVEL SHORTWAVE AND COLD FRONT ACROSS CWFA TODAY AND ALSO IN PLACING REGION UNDER LEFT EXIT REGION OF 100 KT 250 MB JET. THOUGH MOISTURE NOT DEEP...SURFACE DEWPOINTS IN THE LOWER 60S WILL ADVECT INTO CWFA AHEAD OF FRONT. CLOUDINESS ASSOCIATED WITH INITIAL WAVE OF SHOWERS THIS AM...COULD INHIBIT HEATING...BUT BELIEVE THERE WILL STILL BE SOME SUNSHINE THIS MORNING OVER EASTERN TWO THIRDS OF CWFA...WITH AIRMASS DESTABILIZATION. ETA DOES INDICATE LI VALUES OF MINUS 6 AND CAPES OF 1000 TO 1500 BY EARLY AFTERNOON. WITH 50 KT WINDS IN THE MID LEVELS...LOOKS TO BE SOME POTENTIAL FOR SEVERE STORMS...WITH DAMAGING WIND THE PRIMARY THREAT. DRY SLOT WORKS ACROSS CWFA TODAY...WITH MOISTURE THEN WRAPPING BACK IN LATE IN THE DAY AS A SHORTWAVE PIVOTS AROUND 500 MB TROUGH. THUS...HAVE KEPT A CHANCE FOR SHOWERS IN FOR THIS EVENING. DRY WEATHER WILL PREVAIL UNTIL TUESDAY...WHEN NEXT SYSTEM IS PROGGED INTO WESTERN GREAT LAKES. GFS IS FASTER WITH THIS FRONT IN THE F60 TO F84 TIME FRAME AND IS PREFERRED GIVEN BETTER RUN TO RUN CONTINUITY. WILL OPT FOR LIKELY WORDING WESTERN SECTIONS AND CHANCE WORDING EAST. SHOULD GET ENOUGH SUNSHINE TODAY TO REACH WARMER MET AND FWC HIGHS. MOS VALUES IN EXCELLENT AGREEMENT TONIGHT THROUGH MONDAY NIGHT AND WILL STAY CLOSE. WITH GOOD WARM AIR ADVECTION ON TUESDAY...850 MB TEMPERATURES WARMING TO PLUS 12 TO PLUS 14...WILL GO 5 DEGREES ABOVE MAV HIGHS. EXTENDED FORECAST...WEDNESDAY THROUGH SATURDAY... GFS/GEM/AVN BUILD A RIDGE OVER THE GREAT LAKES REGION WEDNESDAY AND THURSDAY. WITH THAT IN MIND REMOVED POPS FROM WEDNESDAY AFTERNOON INTO THURSDAY AND RAISED HIGH TEMPS INTO THE 80S THURSDAY. A SHORT WAVE APPROACHES FROM THE SOUTHWEST FRIDAY DRAGGING A WARM FRONT NORTH INTO THE AREA FRIDAY AND LINGERS INTO SATURDAY. AS A RESULT...RAISED HIGHS ON FRIDAY AS WELL INTO THE 80S AND ADDED A CHANCE OF RAIN FOR SATURDAY. .IWX... IN...NONE. MI...NONE. OH...NONE. BARJENBRUCH/GLL
Hazardous weather outlook, Jun 8, 5:50 AM EST, 7 hours 16 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-091030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 550 AM EST SUN JUN 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE LIKELY TODAY...WITH THE STORMS GRADUALLY INCREASING IN INTENSITY AS THE DAY PROGRESSES. BY EARLY AFTERNOON...SEVERE STORMS WILL BE POSSIBLE...PRIMARILY ALONG AND EAST OF A SOUTH BEND TO LOGANSPORT LINE. THE PRIMARY SEVERE WEATHER HAZARD WILL BE DAMAGING WIND. THE STORMS WILL BE GENERATED IN RESPONSE TO A COLD FRONT FRONT AND A MID LEVEL DISTURBANCE WORKING ACROSS THE WESTERN GREAT LAKES AND OHIO VALLEY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS DURING THE TUESDAY THROUGH SATURDAY PERIOD...WITH THE BEST CHANCES FOR STORMS BEING ON TUESDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BY EARLY AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX BARJENBRUCH
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.